✅ Testosterone has a dose-dependent stimulating effect on erythropoiesis.
✅ Erythrocytosis is the most common dose-limiting effect of testosterone therapy.
✅ The mechanism by which testosterone increases the Hct/Hb is not clear but may involve changes in the levels of hepcidin, erythropoietin and/or estradiol.
✅ Erythrocytosis tends to occur in the first 6 months of treatment, peaks within the first year of therapy and normalizes 3-12 months after discontinuation of treatment.
✅ There is no compelling evidence that testosterone therapy or testosterone therapy-associated erythrocytosis are associated with increased risk of cardiovascular events or venous thromboembolism.
✅ However, clinical practice guidelines generally recommend intervention if hematocrit of ≥54% while taking testosterone therapy; interventions include stopping testosterone therapy altogether, changing the dose or route of administration or instituting a phlebotomy regimen.